[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.66.254. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 3, 1988

Acute Small-Bowel Mucosal Edema Following Enalapril Use

Author Affiliations

Beth Israel Hospital Harvard Medical School Boston

Beth Israel Hospital Harvard Medical School Boston

JAMA. 1988;259(21):3131. doi:10.1001/jama.1988.03720210021021
Abstract

To the Editor.  —Enalapril (Vasotec, Merck Sharp & Dohme, West Point, Pa) is an angiotensin converting-enzyme inhibitor that is used primarily in the treatment of hypertension.1 We report a patient who developed severe abdominal pain associated with mucosal and submucosal edema of the small bowel after initial use of enalapril.

Report of a Case.  —A 41-year-old woman was given enalapril for treatment of hypertension. Twelve hours after taking her first dose (5 mg) she developed crampy abdominal pain, vomiting, and diarrhea and was admitted to the hospital. She did not note rash, stridor, dyspnea, or facial edema. She denied any recent complaints, had no travel history, and gave no history of dermatologic or gastrointestinal tract disorders. She had known allergies to sulfonamides, ampicillin, and erythromycin. The only other medications she was receiving were conjugated estrogens (Premarin), which she had taken for 18 months.On examination at admission to the

×